Michigan, 2002

Damaging Winds in Michigan, September 19, 2002

September 19, 2002 · NWS APX · 3 events in 3 counties and zones

A line of thunderstorms moved through northern Michigan during early evening hours on the 19th. A few of the thunderstorms produced severe wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS APX wrote it up.

A line of thunderstorms moved through northern Michigan during early evening hours on the 19th. A few of the thunderstorms produced severe wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before the first event at Sep 19, 2:20 PM EST, 2 hours 10 minutes earlier.

Area forecast discussion, Sep 19, 2:20 PM EST, 2 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
320 PM EDT THU SEP 19 2002

UPPER TROUGH AXIS REMAINS CENTERED OVER THE CENTRAL US...WITH
NORTHERN CIRCULATION CENTER AND ASSOCIATED COLD FRONT
APPROACHING THE WESTERN LAKES AND THE UPPER MS RIVER VALLEY...
WHILE THE BROAD SOUTHERN CIRCULATION CENTER WAS LOCATED OVER THE
SOUTHERN/WESTERN PLAINS. PER IR/WATER VAPOR IMAGERY TRENDS...
A SIGNIFICANT SHORTWAVE WAVE WAS EMERGING FROM THE PARENT TROUGH AND
WAS PUSHING N/NE THROUGH WARM CONVEYOR BELT/AXIS OF DEEP MOISTURE
AHEAD OF THE COMPLEX UPPER TROUGH...AND THIS WAVE WAS RESPONSIBLE
FOR SHOWERS/THUNDERSTORMS THAT WERE BLOSSOMING OVER THE S/SW LAKES.
FARTHER UPSTREAM...WATER VAPOR IMAGERY DEPICTED ANOTHER UPPER TROUGH
AMPLIFYING OVER SW CANADA.

BC TROUGH WILL DIG INTO THE NORTHERN PLAINS TONIGHT/FRIDAY...AND
DOWNSTREAM TROUGH WILL RESPOND BY LIFTING TOWARD THE NE...EVENTUALLY
PULLING A COLD FRONT THROUGH THE FORECAST AREA. FORECAST ATTENTION
FOCUSES ON POPS AND TIMING OF PRECIPITATION/COLD FROPA
AS THIS OCCURS.

GIVEN APPROACHING SHORTWAVE AND ASSOCIATED UPSTREAM RADAR
TRENDS...WILL RAISE POPS TO CATEGORICAL TONIGHT AS SUGGESTED BY 12Z
ETA/AVN/UKMET...WITH PRECIPITATION COVERAGE INCREASING STEADILY FROM
SW TO NE THROUGH THE EARLY EVENING. WITH BREAKS IN CLOUD SHIELD
ALLOWING ENOUGH INSOLATION TO PUSH CAPES TO AROUND 1000 J/KG ACROSS
NORTHERN LOWER MICHIGAN...AROUND 1500 J/KG ACROSS SOUTHERN
COUNTIES...AND GIVEN RELATIVELY STRONG UNIDIRECTIONAL WIND FIELDS
(SW WINDS AROUND 40 KNOTS IN THE 850-500 MB LAYER) AND FORCING
ASSOCIATED WITH APPROACHING WAVE...ISOLATED SEVERE WEATHER IS
POSSIBLE THIS EVENING.

LATER TONIGHT...12Z ETA/AVN SUGGEST THAT NORTHERN SHORTWAVE
WILL PUSH THE SURFACE BOUNDARY AND SLIGHTLY DRIER AIR INTO THE
EASTERN UP OVERNIGHT...AND THIS MAY TEMPORARILY REDUCE PRECIPITATION
COVERAGE THERE. HOWEVER...WEAKENING LOW LEVEL WIND FIELDS WITHIN
FRONTAL TROUGH MAY CREATE CONDITIONS FAVORABLE FOR DENSE FOG.

FRIDAY...MID US TROUGH WILL CONTINUE TO LIFT NE...AND PLUME OF DEEP
MOISTURE WILL REMAIN OVER THE FORECAST AREA FOR A GOOD PORTION OF
THE DAY...JUSTIFYING CATEGORICAL POPS ACROSS NORTHERN LOWER MI.
EVEN ACROSS EASTERN UPPER MICHIGAN...ANY EARLY DRYING SHOULD GIVE
WAY TO ANOTHER SURGE OF MOISTURE/INCREASED PRECIP COVERAGE AS UPPER
LOW APPROACHES...SO WILL ALSO CARRY CATEGORICAL POPS THERE.

FRIDAY AFTERNOON/EVENING...MODELS DISAGREE WHETHER ANOTHER
WAVE/SURGE OF MOISTURE WITH PUSH INTO THE REGION AND WILL LINGER
INTO THE EVENING (ETA/AVN)...OR WHETHER DEEP WARM CONVEYOR BELT
MOISTURE WILL PROGRESS STEADILY EAST...LEAVING ONLY WRAP AROUND
MOISTURE BY FRIDAY EVENING. THIS FORECAST WILL LEAN TOWARD A SLOWER
SOLUTION...WITH LIKELY POPS CARRIED OVER INTO THE 3RD PERIOD.

GIVEN PWATS EXCEEDING 1.50 INCHES...DEEP MOISTURE EXTENDEING WELL
UPSTREAM AND POTENTIAL FOR BACKBUILDING (850 MB WINDS VIRTUALLY AS
STRONG AS 700-500 MB WINDS THROUGH THIS EVENING) AND TRAINING
CONVECTION...WILL MENTION LOCALLY HEAVY RAIN TONIGHT...AND WILL
CONTINUE MENTION OF HEAVY RAIN FRIDAY AS PLUME OF DEEP MOISTURE
PROGRESSES ONLY SLOWLY EASTWARD.

WITHIN DEEP CYCLONIC FLOW REGIME...WHERE COLD ADVECTION WILL PUSH
850 MB TEMPS TO +5C TO +7C ACROSS THE N/W BY LATE SATURDAY AFTERNOON
AND TO AROUND 0C ACROSS THE N/W SUNDAY...CONDITIONS WILL BECOME
INCREASINGLY FAVORABLE FOR LAKE ENHANCED SHOWERS...SO WILL CONTINUE
CHANCE POPS THROUGH THE WEEKEND.

UPPER TROUGH REMAINS OVER THE LAKES MONDAY THROUGH THURSDAY...WITH
BELOW NORMAL TEMPS AND WITH PERIODIC SHORTWAVES/SURFACE BOUNDARIES
ROTATING THROUGH THE LAKES. PER PASSAGE OF SHORTWAVE/SECONDARY COLD
FRONT (AND LAKE ENHANCEMENT AS 850 MB TEMPS FALL TOWARD 0C) WILL
CONTINUE A CHANCE OF SHOWERS MONDAY AND TUESDAY. MODELS DISAGREE
CONCERNING TIMING OF NEXT SHORTWAVE WEDNESDAY/THURSDAY...WITH 0Z
EXTENDED AVN FASTEST. WILL MAINTAIN CONTINUITY WITH PREVIOUS
FORECAST AND WILL DELAY NEXT CHANCE FOR SHOWERS UNTIL THURSDAY.

.APX...NONE.

ROWLEY

In the hours before

Special weather statement, Sep 19, 3:09 PM EST, 1 hour 21 minutes before
MIZ016>036-041-042-200200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
410 PM EDT TUE SEP 10 2002

...SEVERE WEATHER IS POSSIBLE ACROSS PORTIONS OF NORTHERN LOWER
MICHIGAN THIS AFTERNOON AND EVENING...

* THREAT AREA...NORTHERN LOWER MICHIGAN SOUTHWEST OF A LINE FROM
CHEBOYGAN TO TAWAS CITY

* DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY.
  SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

* HAZARDOUS WEATHER THREAT...THUNDERSTORM WIND GUSTS TO 70 MPH.
  ISOLATED THUNDERSTORMS MAY PRODUCE HAIL TO 1 INCH IN DIAMETER.

* TIME OF HAZARDOUS WEATHER THREAT...THROUGH 10 PM.

* FOR INFORMATION REGARDING ONGOING...POSSIBLY HAZARDOUS WEATHER
  CONDITIONS PLEASE REFER TO WWW.CRH.NOAA.GOV/APX/ (ALL LOWER CASE).

IF LATER INFORMATION FURTHER SUPPORTS THIS HAZARDOUS WEATHER
THREAT...APPROPRIATE WATCHES AND/OR WARNINGS WILL BE ISSUED. STAY
TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR THE LATEST
WEATHER INFORMATION.

SULLIVAN

The radar

The NCL Michigan radar (KAPX), 100 km away, was scanning. The volume nearest the first event began at 21:30 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Arenac

When
September 19, 4:30 PM EST
Where
Arenac County, Alger
Measured
50 kt (58 mph)
Reported by
LAW ENFORCEMENT
Coordinates
44.117, -84.117

A few trees down.

Thunderstorm Wind, Ogemaw

When
September 19, 4:54 PM EST
Where
Ogemaw County, 3 mi SE of West Branch
Measured
50 kt (58 mph)
Reported by
LAW ENFORCEMENT
Coordinates
44.250, -84.167

A few trees down.

Thunderstorm Wind, Alcona

When
September 19, 5:30 PM EST
Where
Alcona County, 6 mi N of Glennie
Measured
50 kt (58 mph)
Reported by
TRAINED SPOTTER
Coordinates
44.650, -83.717

Numerous trees down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2002Every state in 2002This day in weather historyWarnings in Michigan, September 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5319719, 5319720, 5319721.